There are numerous causes for hearing loss, and one culprit which is the most common (and least understood by the common public) are pharmaceutical drugs. You may be having hearing problem as a result of the drugs that you are taking. Medicine is in nature, systemic. This means that in its course of trying to fix your body’s problem, because it cannot laser target a specific problem or body part, the drug affects the entire body. This results in the most commonly heard word that goes along with medication – side effects. Side effects come in various forms, and one of them is hearing loss. Even drugs that are mild and are not known to cause side effects may also cause inability to hear.
NSAIDS or Non-steroidal anti-inflammatory drugs are perhaps the worst classes of drugs. This is partly because it is the most commonly taken, and the most accessible. NSAIDS are drugs that help reduce inflammation and pain, and are usually taken for colds and headaches. Aspirin, ibuprofen and naproxen are examples of these drugs, and can easily be bought over the counter.
Some drugs have a toxic effect on the ear and its function, hearing. These drug and its products are known as ototoxic drugs. Ototoxic products can damage the inner ear as well as the auditory nerve. The middle ear and the outer ear are generally free from damage due to ototoxic drugs.Precautions are to be taken for all people, this is even more important for people who have hearing problems, whatever the cause, genetic, professional, or occupational.
There are more than 130 drugs but also chemicals that have been identified as potentially ototoxic. Artists, Musicians, Singers and Dancers can be “consumers” of these molecules without knowing the potential effects. They can ask their doctors for advice on suitable drugs. Some of these treatments and usage of these drugs may be considered necessary in certain clinical situations; for others, a reflection can be undertaken to find possible alternative solutions, limit the duration of drug intake (dosage).
Ototoxic drugs used to treat serious infections such as cancer and heart disease can lead to hearing loss. Medications are used especially in older people who usually take more drugs and for longer periods of time. The hearing loss caused by medications occurs when the drugs damage the sensory cells of the cochlea in the inner ear.
Temporary or permanent
Some medications may cause temporary hearing loss (temporary relocation of the auditory threshold). Once the medication is stopped, the hearing is restored. Other medications can cause permanent damage to the inner ear, resulting in permanent hearing loss (permanent loss of hearing threshold).
Antibiotics and cancer drugs
Ototoxic drugs that cause permanent damage include certain aminoglycoside antibiotics, particularly gentamicin, neomycin and streptomycin and cancer chemotherapy, such as cyclophosphamide, cisplatin, bleomycin and carboplatin. Hearing loss after taking antibiotics is common in people with kidney disease or who have had previous hearing problems.
Diuretic drugs such as furosemide or bumetanide used to treat high blood pressure and heart failure can lead to hearing loss. Medications are more likely to cause hearing loss if you take more than one at a time. What are the possible manifestations of this ototoxicity? There are three orders of manifestation of ototoxicity:
Tinnitus: manifest as wheezing and persistent ringing of ears.
Hearing loss (or worsening of pre-existing hearing impairment): This is a decrease in hearing acuity.
Vertigo: disturbances of equilibrium, lightheadedness aggravated by darkness.
Some antibiotics that poses potential risk to hearing are: kanamycin, gentamycin, streptomycin, framycetin, neomycin, sisomycin, neomycin, paromycin and so on. There are other antibiotics that induce ototoxicity; they belong mainly to the family of aminoglycosides. These molecules are today less used because of the discovery of new molecules that do not have these disadvantages.
However, the use of this therapeutic family of drugs may be necessary in some clinical cases.
These drugs are nephrotoxic and ototoxic. Hearing losses induced by this family of antibiotics first affect the high frequencies (8-12 kHz), and then can extend to lower frequencies. The lesions are mainly located on the neuro-sensory epithelium and are irreversible.
These drugs show, in terms of ototoxicity, a synergy with the lesional effects of high sound intensities. The return to practice in an environment with high sound levels, music for example, should be done taking into account this potential effect. A global prevention must be engaged by the musician vis-à-vis the sound risk (individual protections, management of the sound environment, repertoire, etc.)
Other families of antibiotics may also be potentially ototoxic. Some antibiotics of the polypeptide family (Vancomycin) such as Rystoseptin, Polymyxin B. We also have antibiotics of the macrolide family such as Erythromycin. Erythromycin is potentially ototoxic when the treatment is taken by the venous route. The effects are usually reversible.